Alert archive / Kansas / Tornado Warnings in 2007

Tornado Warning 30, NWS Goodland, KS

April 23, 2007Rawlins County, Thomas County, Kansas

NWS Goodland, KS issued this tornado warning at Apr 23, 2007, 10:02 PM CDT for Rawlins County, Thomas County, Kansas. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 23, 2007, 10:02 PM CDT (03:02 UTC)
Expired
Apr 23, 2007, 11:00 PM CDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Rawlins County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 39 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 10:25 PM CDTFUNNEL CLOUD8 N Levant, KS
Apr 23, 10:28 PM CDTHAIL 115 Nne Brewster, KSALONG WITH NICKEL HAIL. REPORTED BY FAMILY MEMBER OF NWS EMPLOYEE
Apr 23, 10:36 PM CDTTORNADO6 Nne Levant, KSTRANSFORMER FLASHES SEEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 6:35 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1440 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 240303
TORGLD
KSC153-193-240400-
/O.NEW.KGLD.TO.W.0030.070424T0302Z-070424T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1002 PM CDT MON APR 23 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL RAWLINS COUNTY IN NORTHWEST KANSAS...
  NORTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 1100 PM CDT

* AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER WEST
  CENTRAL THOMAS COUNTY...OR ABOUT 13 MILES WEST OF COLBY...MOVING
  NORTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL WESTERN THOMAS COUNTY AROUND 1020 PM CDT
  RURAL NORTHERN THOMAS COUNTY AROUND 1030 PM CDT
  RURAL SOUTHERN RAWLINS COUNTY AROUND 1050 PM CDT

IN ADDITION TO A TORNADO...GOLF BALL SIZE HAIL HAS ALSO BEEN 
REPORTED.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A 
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST 
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR NORTHWESTERN KANSAS.

LAT...LON 3938 10136 3933 10125 3960 10098 3962 10135

$$

MCGUIRE
2 follow-up statements
000 
WWUS53 KGLD 240341
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
939 PM MDT MON APR 23 2007

KSC153-193-240400-
/O.CON.KGLD.TO.W.0030.000000T0000Z-070424T0400Z/
RAWLINS KS-THOMAS KS-
1039 PM CDT MON APR 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN THOMAS AND SOUTH CENTRAL RAWLINS COUNTIES...

AT 1036 PM CDT...A TORNADO WAS OCCURRING.  THIS TORNADO WAS LOCATED
OVER NORTH CENTRAL THOMAS COUNTY...OR ABOUT 10 MILES NORTHWEST OF 
COLBY...MOVING NORTHEAST AT 25 MPH. AT 1036 PM CDT...STORM SPOTTERS 
REPORTED POWER FLASHES AROUND 6 MILES NORTHEAST OF LEVANT.

THE TORNADO WILL BE NEAR...
  RURAL SOUTHERN RAWLINS COUNTY AROUND 1050 PM CDT...
  RURAL NORTHERN THOMAS COUNTY AROUND 1050 PM CDT...

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 41 AND 45.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CDT TUESDAY MORNING
FOR NORTHEASTERN COLORADO. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 100 AM CDT TUESDAY MORNING FOR NORTHEASTERN COLORADO.

LAT...LON 3938 10136 3933 10125 3960 10098 3962 10135

$$

MCGUIRE
000 
WWUS53 KGLD 240405
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1004 PM MDT MON APR 23 2007

KSC153-193-240414-
/O.EXP.KGLD.TO.W.0030.000000T0000Z-070424T0400Z/
RAWLINS KS-THOMAS KS-
1104 PM CDT MON APR 23 2007

...THE TORNADO WARNING FOR NORTHWESTERN THOMAS AND SOUTH CENTRAL
RAWLINS COUNTIES EXPIRES AT 1100 PM CDT...

THE STORM HAS EXITED THOMAS COUNTY AND A TORNADO WARNING REMAINS IN 
EFFECT FOR RAWLINS COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 AM CDT TUESDAY MORNING 
FOR NORTHWEST COLORADO.

LAT...LON 3938 10136 3933 10125 3960 10098 3962 10135

$$

MCGUIRE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 23, 3:57 PM CDT, 6 hours 5 minutes earlier.

Area forecast discussion, Apr 23, 3:57 PM CDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MDT MON APR 23 2007

.DISCUSSION...18Z SURFACE ANALYSIS PLACES A WARM FRONT DRAPED ACROSS
WESTCENTRAL KANSAS AND A DRYLINE ENTERING THE EXTREME SOUTHWEST
CORNER OF THE STATE. WATER VAPOR IMAGERY SHOWS THE UPPER LOW WEST OF
THE 4-CORNERS AREA. THE COMPOSITE RADAR LOOP INDICATES CONVECTION
FIRING UP ALONG THE FRONT RANGE

THE MAIN CHALLENGES FOR THIS FORECAST ARE TO DETERMINE IF A FLASH
FLOOD WATCH IS NEEDED FOR TONIGHT OVER A FEW ZONES WHERE RECENT
RAINS HAVE CAUSED SOME FLOODING AND WHERE FLASH FLOOD GUIDANCE IS
LOW.

THE UPPER LOW WILL MOVE INTO THE 4-CORNERS AREA TONIGHT AND THEN
INTO WESTERN KANSAS ON TUESDAY. THE SLOW MOVING LOW WILL MOVE INTO
SOUTHCENTRAL KANSAS TUESDAY NIGHT AND THEN INTO WESTERN OKLAHOMA ON
WEDNESDAY. THE SYSTEM WILL MOVE FAR ENOUGH TO THE EAST WEDNESDAY
NIGHT TO HAVE LITTLE OR NO EFFECT ON THE FORECAST AREA. A RIDGE WILL
START BUILDING IN THURSDAY/THURSDAY NIGHT.  SURFACE LOW PRESSURE
WILL MOVE INTO WESTERN KANSAS TONIGHT/TUESDAY. HIGH PRESSURE WILL
START BUILDING INTO THE AREA ON WEDNESDAY AND CONTINUE THROUGH
THURSDAY NIGHT.

PLAN TO KEEP OR INCREASE POPS TO LIKELY OR DEFINITE FOR TONIGHT
THROUGH TUESDAY NIGHT. LOTS OF DYNAMICS AND MOISTURE WILL BE
AVAILABLE THROUGH THIS PERIOD. THE SYSTEM MAKES IT EXIT ON WEDNESDAY
SO WILL DECREASE POPS FROM WEST TO EAST. SEVERE THREAT...INCLUDING
TORNADOES...WILL ALSO BE A PART OF TONIGHTS WEATHER. TORNADIC
PARAMETERS ARE FAVORABLE ALONG AN AXIS CROSSING EASTERN COLORADO
INTO PART OF WESTERN KANSAS. RECENTLY ISSUED TORNADO WATCH NUMBER
165 FOR EASTERN COLORADO WILL LAST UNTIL 03Z TUESDAY. STRONG
THUNDERSTORMS WILL LIKELY EXTEND EAST INTO KANSAS AND EXTREME
SOUTHWEST NEBRASKA LATER THIS EVENING AS ENERGY FROM UPPER LOW MOVES
EAST OF THE ROCKIES.

FLASH FLOOD GUIDANCE OVER THE AREA WHICH RECEIVED HEAVY RAINS
RECENTLY IS LOW. HOWEVER...STORM MOTION SHOULD BE NORTHEAST AT 30KTS
WHICH WOULD LIMIT FLASH FLOODING POTENTIAL. ALSO A POTENTIAL DRY
SLOT MAY LIMIT RAINFALL OVER THOSE COUNTIES MENTIONED.
CONSEQUENTLY...DO NOT PLAN ON ISSUING A FLASH FLOOD WATCH.

IN THE EXTENDED...A RIDGE MOVING SLOWLY INTO THE ROCKIES WILL KEEP
NORTHWEST FLOW OVER THE CENTRAL PLAINS THROUGH THIS PERIOD. SURFACE
HIGH PRESSURE ON FRIDAY WILL BE REPLACED BY A TROUGH
SATURDAY/SUNDAY. THE GFS BRINGS A COLD FRONT MOVES INTO THE FORECAST
AREA SUNDAY NIGHT WITH HIGH PRESSURE BUILDING IN ON MONDAY.

OVERALL THE PERIOD LOOKS DRY AS THE UPPER RIDGE MOVES EAST INTO THE
ROCKIES. THE GFS STARTS BRINGING A TROUGH INTO THE BACK SIDE OF THE
RIDGE ON MONDAY. HOWEVER THE ECMWF KEEPS A RIDGE OVER THE AREA. PLAN
TO GO WITH THE ECMWF AND DRY CONDITIONS ESPECIALLY SINCE IT IS IN DAY
7.

MAX TEMPERATURES GRADUALLY WARM FROM THE LOWER 70S TO THE MID/UPPER
70S WITH SOME LOWER 80S OVER THE SOUTHEAST ZONES. TEMPERATURES ON
MONDAY MAY NEED TO BE TRENDED UP OVER THE NORTHWEST ZONES IF THE
RIDGE REMAINS IN PLACE DURING THAT TIME. MIN TEMPERATURES WILL BE IN
THE 40S WITH SOME LOWER 50S IN THE EAST.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Apr 23, 11:45 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON APR 23 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON APR 23 2007 /1145 AM CDT MON APR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE TRI-STATE
REGION LATE THIS AFTERNOON AND EVENING WITH THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS MAINLY ALONG AND SOUTH
OF INTERSTATE 70. A FEW ISOLATED TORNADOES ARE POSSIBLE WITH THESE
STORMS. THERE IS ALSO THE POSSIBILITY OF FLASH FLOODING AS STORMS
MAY PRODUCE HEAVY RAINFALL OVER AREAS THAT PREVIOUSLY RECEIVED
SIGNIFICANT AMOUNTS OF RAIN.

THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST COLORADO AND
SOUTHWEST KANSAS AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM THIS
AFTERNOON. STORMS WILL INCREASE IN COVERAGE AND INTENSITY THROUGH
THE LATE AFTERNOON AND EVENING HOURS AS THEY MOVE NORTHEAST ACROSS
THE REMAINDER OF THE TRI-STATE REGION. SHOWERS AND A FEW
THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE TRI-STATE
REGION LATE TUESDAY AND TUESDAY NIGHT AS THE LOW PRESSURE SYSTEM
MOVES ACROSS THE CENTRAL HIGH PLAINS.  SHOWERS AND THUNDERSTORMS
WILL DIMINISH EARLY WEDNESDAY MORNING AS THIS SYSTEM CONTINUES
INTO THE EASTERN PLAINS STATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

In the hours before

Local storm report, Apr 23, 8:05 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          3 E SHARON SPRINGS      38.89N 101.70W
04/23/2007                   WALLACE            KS   TRAINED SPOTTER

            MULTIPLE REPORTS

&&

SJOHNSON
Local storm report, Apr 23, 8:35 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
735 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             5 N BURLINGTON          39.38N 102.27W
04/23/2007  E0.75 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

SJOHNSON
Local storm report, Apr 23, 8:37 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             15 S EDSON              39.11N 101.54W
04/23/2007  E1.25 INCH       WALLACE            KS   PUBLIC

&&

SJOHNSON
Local storm report, Apr 23, 8:53 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             7 N BURLINGTON          39.41N 102.27W
04/23/2007  E1.00 INCH       KIT CARSON         CO   PUBLIC

&&

SJOHNSON
Local storm report, Apr 23, 9:12 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
812 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             YUMA                    40.12N 102.72W
04/23/2007  E0.88 INCH       YUMA               CO   EMERGENCY MNGR

&&

SJOHNSON
Local storm report, Apr 23, 9:19 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT MON APR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             8 SE EDSON              39.25N 101.43W
04/23/2007  E1.75 INCH       SHERMAN            KS   AMATEUR RADIO

&&

SJOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:24 PM CDTSevere Thunderstorm WarningGLDWallace66 min
Apr 23, 7:26 PM CDTTornado WarningGLDWallace34 min
Apr 23, 7:57 PM CDTTornado WarningGLDSherman, Wallace63 min
Apr 23, 8:28 PM CDTTornado WarningGLDLogan, Sherman, Thomas, Wallace62 min
Apr 23, 9:05 PM CDTTornado WarningGLDSherman, Thomas55 min
Apr 23, 9:24 PM CDTSevere Thunderstorm WarningGLDSherman66 min
Apr 23, 9:51 PM CDTTornado WarningGLDSherman36 min
Apr 23, 10:15 PM CDTSevere Thunderstorm WarningGLDCheyenne60 min
Apr 23, 10:18 PM CDTTornado WarningGLDCheyenne42 min
Apr 23, 10:56 PM CDTTornado WarningGLDCheyenne49 min
Apr 23, 10:58 PM CDTTornado WarningGLDRawlins62 min
Apr 23, 11:51 PM CDTTornado WarningGLDDecatur, Rawlins54 min
Apr 24, 12:11 AM CDTSevere Thunderstorm WarningGLDRawlins64 min
Apr 24, 12:52 AM CDTSevere Thunderstorm WarningGLDDecatur53 min
Apr 24, 1:22 AM CDTFlash Flood WarningGLDRawlins53 min
Apr 24, 3:19 AM CDTFlash Flood WarningGLDRawlins3 hr
Apr 24, 6:11 AM CDTFlash Flood WarningGLDRawlins3 hr
Apr 24, 8:06 AM CDTSevere Thunderstorm WarningGLDSherman30 min
Apr 24, 8:47 AM CDTFlash Flood WarningGLDDecatur3 hr
Apr 24, 9:50 AM CDTSevere Thunderstorm WarningGLDWallace55 min
Apr 24, 10:41 AM CDTSevere Thunderstorm WarningGLDNorton36 min
Apr 24, 2:42 PM CDTTornado WarningGLDWallace63 min
Apr 24, 6:51 PM CDTFlash Flood WarningGLDGreeley3 hr

Nearby

Tornado Warnings in Kansas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.